Quickest detection of a hidden target and extremal surfaces. (English) Zbl 1338.60115

Summary: Let \(Z=(Z_{t})_{t\geq0}\) be a regular diffusion process started at \(0\), let \(\ell\) be an independent random variable with a strictly increasing and continuous distribution function \(F\), and let \(\tau_{\ell}=\inf\{t\geq0 \mid Z_{t}=\ell\}\) be the first entry time of \(Z\) at the level \(\ell\). We show that the quickest detection problem \[ \inf_{\tau}\big[P(\tau<\tau_{\ell})+cE(\tau-\tau_{\ell})^{+}\big] \] is equivalent to the (three-dimensional) optimal stopping problem \[ \sup_{\tau}E\Bigg[R_{\tau}-\int_{0}^{\tau}c(R_{t})\,dt\Bigg], \] where \(R=S-I\) is the range process of \(X=2F(Z)-1\) (i.e., the difference between the running maximum and the running minimum of \(X\)) and \(c(r)=cr\) with \(c>0\). Solving the latter problem we find that the following stopping time is optimal: \[ \tau_{*}=\inf \{t\geq0 \mid f_{*}(I_{t},S_{t})\leq X_{t}\leq g_{*}(I_{t},S_{t})\}, \] where the surfaces \(f_{*}\) and \(g_{*}\) can be characterised as extremal solutions to a couple of first-order nonlinear PDEs expressed in terms of the infinitesimal characteristics of \(X\) and \(c\). This is done by extending the arguments associated with the maximality principle [G. Peskir, Ann. Probab. 26, No. 4, 1614–1640 (1998; Zbl 0935.60025)] to the three-dimensional setting of the present problem and disclosing the general structure of the solution that is valid in all particular cases. The key arguments developed in the proof should be applicable in similar multi-dimensional settings.


60G35 Signal detection and filtering (aspects of stochastic processes)
60G40 Stopping times; optimal stopping problems; gambling theory
60J60 Diffusion processes
60G70 Extreme value theory; extremal stochastic processes
34A34 Nonlinear ordinary differential equations and systems
35R35 Free boundary problems for PDEs


Zbl 0935.60025
Full Text: DOI arXiv Euclid


[1] Barles, G., Daher, C. and Romano, M. (1994). Optimal control on the \(L^{\infty}\) norm of a diffusion process. SIAM J. Control Optim. 32 612-634. · Zbl 0825.93979
[2] Barron, E. N. and Ishii, H. (1989). The Bellman equation for minimizing the maximum cost. Nonlinear Anal. 13 1067-1090. · Zbl 0691.49030
[3] Bernyk, V., Dalang, R. C. and Peskir, G. (2011). Predicting the ultimate supremum of a stable Lévy process with no negative jumps. Ann. Probab. 39 2385-2423. · Zbl 1235.60036
[4] Cohen, A. (2010). Examples of optimal prediction in the infinite horizon case. Statist. Probab. Lett. 80 950-957. · Zbl 1189.62137
[5] Cox, A. M. G., Hobson, D. and Obłój, J. (2008). Pathwise inequalities for local time: Applications to Skorokhod embeddings and optimal stopping. Ann. Appl. Probab. 18 1870-1896. · Zbl 1165.60020
[6] du Toit, J. and Peskir, G. (2007). The trap of complacency in predicting the maximum. Ann. Probab. 35 340-365. · Zbl 1120.60044
[7] du Toit, J. and Peskir, G. (2008). Predicting the time of the ultimate maximum for Brownian motion with drift. In Mathematical Control Theory and Finance 95-112. Springer, Berlin. · Zbl 1149.60311
[8] du Toit, J. and Peskir, G. (2009). Selling a stock at the ultimate maximum. Ann. Appl. Probab. 19 983-1014. · Zbl 1201.60037
[9] du Toit, J., Peskir, G. and Shiryaev, A. N. (2008). Predicting the last zero of Brownian motion with drift. Stochastics 80 229-245. · Zbl 1145.60025
[10] Dubins, L. E., Gilat, D. and Meilijson, I. (2009). On the expected diameter of an \(L_{2}\)-bounded martingale. Ann. Probab. 37 393-402. · Zbl 1159.60020
[11] Dubins, L. E. and Schwarz, G. (1988). A sharp inequality for sub-martingales and stopping-times. Astérisque 129-145. · Zbl 0671.60041
[12] Dubins, L. E., Shepp, L. A. and Shiryaev, A. N. (1993). Optimal stopping rules and maximal inequalities for Bessel processes. Theory Probab. Appl. 38 226-261. · Zbl 0807.60040
[13] Elie, R. and Espinosa, G.-E. (2014). Optimal selling rules for monetary invariant criteria: Tracking the maximum of a portfolio with negative drift. Math. Finance . · Zbl 1403.91309
[14] Espinosa, G.-E. and Touzi, N. (2012). Detecting the maximum of a scalar diffusion with negative drift. SIAM J. Control Optim. 50 2543-2572. · Zbl 1261.60077
[15] Gapeev, P. V. (2006). Discounted optimal stopping for maxima in diffusion models with finite horizon. Electron. J. Probab. 11 1031-1048 (electronic). · Zbl 1127.60037
[16] Gapeev, P. V. (2007). Discounted optimal stopping for maxima of some jump-diffusion processes. J. Appl. Probab. 44 713-731. · Zbl 1146.60037
[17] Glover, K., Hulley, H. and Peskir, G. (2013). Three-dimensional Brownian motion and the golden ratio rule. Ann. Appl. Probab. 23 895-922. · Zbl 1408.60032
[18] Goldman, M. B., Sosin, H. B. and Gatto, M. A. (1979). Path dependent options: “Buy at the low, sell at the high.” J. Finance 34 1111-1127.
[19] Graversen, S. E., Peskir, G. and Shiryaev, A. N. (2001). Stopping Brownian motion without anticipation as close as possible to its ultimate maximum. Theory Probab. Appl. 45 41-50. · Zbl 0982.60082
[20] Guo, X. and Zervos, M. (2010). \(\pi\) options. Stochastic Process. Appl. 120 1033-1059. · Zbl 1200.91290
[21] Heinricher, A. C. and Stockbridge, R. H. (1991). Optimal control of the running max. SIAM J. Control Optim. 29 936-953. · Zbl 0732.93085
[22] Hobson, D. (2007). Optimal stopping of the maximum process: A converse to the results of Peskir. Stochastics 79 85-102. · Zbl 1128.60029
[23] Jacka, S. D. (1991). Optimal stopping and best constants for Doob-like inequalities. I. The case \(p=1\). Ann. Probab. 19 1798-1821. · Zbl 0796.60050
[24] Obłój, J. (2004). The Skorokhod embedding problem and its offspring. Probab. Surv. 1 321-390. · Zbl 1189.60088
[25] Obłój, J. (2007). The maximality principle revisited: On certain optimal stopping problems. In Séminaire de Probabilités XL. Lecture Notes in Math. 1899 309-328. Springer, Berlin. · Zbl 1126.60030
[26] Pedersen, J. L. (2000). Discounted optimal stopping problems for the maximum process. J. Appl. Probab. 37 972-983. · Zbl 0980.60050
[27] Pedersen, J. L. (2003). Optimal prediction of the ultimate maximum of Brownian motion. Stoch. Stoch. Rep. 75 205-219. · Zbl 1032.60038
[28] Peskir, G. (1998). Optimal stopping of the maximum process: The maximality principle. Ann. Probab. 26 1614-1640. · Zbl 0935.60025
[29] Peskir, G. (2005). Maximum process problems in optimal control theory. J. Appl. Math. Stoch. Anal. 1 77-88. · Zbl 1075.93047
[30] Peskir, G. (2007). A change-of-variable formula with local time on surfaces. In Séminaire de Probabilités XL. Lecture Notes in Math. 1899 69-96. Springer, Berlin. · Zbl 1141.60035
[31] Peskir, G. (2012). A duality principle for the Legendre transform. J. Convex Anal. 19 609-630. · Zbl 1252.49008
[32] Peskir, G. (2012). Optimal detection of a hidden target: The median rule. Stochastic Process. Appl. 122 2249-2263. · Zbl 1253.60055
[33] Peskir, G. and Shiryaev, A. (2006). Optimal Stopping and Free-Boundary Problems. Lectures in Mathematics ETH Zürich . Birkhäuser, Basel. · Zbl 1115.60001
[34] Shiryaev, A. N. (1961). The problem of the most rapid detection of a disturbance of a stationary regime. Sov. Math. Dokl. 2 795-799. · Zbl 0109.11201
[35] Shiryaev, A. N. (1963). On optimal methods in quickest detection problems. Theory Probab. Appl. 8 22-46. · Zbl 0213.43804
[36] Shiryaev, A. N. (2002). Quickest detection problems in the technical analysis of the financial data. In Mathematical Finance-Bachelier Congress , 2000 ( Paris ). Springer Finance 487-521. Springer, Berlin. · Zbl 1001.62038
[37] Shiryaev, A. N. (2009). On conditional-extremal problems of the quickest detection of nonpredictable times of the observable Brownian motion. Theory Probab. Appl. 53 663-678. · Zbl 1393.60041
[38] Shiryaev, A. N. and Novikov, A. A. (2008). On a stochastic version of the trading rule “buy and hold”. Statist. Decisions 26 289-302. · Zbl 1274.62538
[39] Urusov, M. A. (2004). On a property of the moment at which Brownian motion attains its maximum and some optimal stopping problems. Theory Probab. Appl. 49 169-176. · Zbl 1090.60072
[40] Zhitlukhin, M. (2009). A maximal inequality for skew Brownian motion. Statist. Decisions 27 261-280. · Zbl 1201.60019
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.